The Herald Banner, Greenville, TX

October 16, 2012

Hospital: No treatments using tainted steroids

By BRAD KELLAR
Herald-Banner Staff

GREENVILLE — Officials at Hunt Regional Healthcare said the hospital has not purchased or used any of the lots of the epidural steroids that have caused an outbreak of meningitis resulting in several deaths.

There have been no local reports of anyone contracting meningitis due to steroid injections.

An outbreak of fungal meningitis has been linked to steroid shots for back pain. The medication, made by a specialty pharmacy in Massachusetts, has been recalled.

The Associated Press reported Monday that 212 cases of fungal meningitis and two ankle infections have been connected to the steroids, which have resulted in 15 deaths in 15 states, including Texas.\

All of those infected, according to the Centers for Disease Control and Prevention (CDC), had received injections to the spine of methylprednisolone acetate, a steroid product used to treat pain and inflammation when oral therapy is not feasible.

“The Hunt Regional Medical Center Pharmacy would like to assure staff, patients and the public that we have never purchased any lots of the methylprednisolone acetate product from the company, New England Compounding Center, which made and distributed the product,” said Rodney Gibson, R.Ph., pharmacy manager. “The methylprednisolone acetate injection used at all of our facilities is the brand name Depo-Medrol manufactured by Pfizer and therefore patients treated in our hospitals and clinics have not been exposed to this risk.”

Identified patients with meningitis had procedures between July 30, 2012, and Sept. 28, 2012. These patients developed symptoms including worsening headache, stiff neck, sensitivity to light and fever within one to four weeks following their injections. Some also presented stroke-like symptoms including localized weakness, numbness and slurred speech.

Officials with the Hunt County Health Department said Monday that they had received no reports of meningitis connected to the recalled steroids.